Kansas, 2007Heavy Rain in Kansas, July 23, 2007
July 23, 2007 · NWS TOP · 1 event in 1 county or zone
Scattered heavy thunderstorms brought localized heavy rain and urban flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered heavy thunderstorms brought localized heavy rain and urban flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 23, 2:53 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 23, 2:53 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT MON JUL 23 2007
.DISCUSSION...
THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER
AIR MAPS SHOWED A BROAD UPPER RIDGE ACROSS THE ROCKY MOUNTAINS AND
HIGH PLAINS...EXTENDING NORTHEAST INTO THE UPPER MIDWEST. A CLOSED
UPPER LOW WAS LOCATED ACROSS THE MID ATLANTIC STATES...SOUTHWARD
INTO THE SOUTHEASTERN US. A BROAD UPPER TROUGH WAS LOCATED JUST OFF
THE PACIFIC NORTHWEST COAST LINE. MINOR UPPER TROUGHS WERE ROUNDING
THE RIDGE AXIS EARLY THIS MORNING. ONE MINOR UPPER TROUGH WAS MOVING
SOUTHWEST INTO NORTHEAST IA...WHILE A SECOND WAS MOVING NORTHEAST
ACROSS EASTERN MT.
THE SURFACE AND 850MB PATTERN SHOWED A RIDGE OF HIGH PRESSURE
EXTENDING FROM THE EASTERN GREAT LAKES AND NEW ENGLAND SOUTHWEST
INTO EXTREME EASTERN TX. WEST OF THE LOW-LEVEL RIDGE AXIS DEEP GULF
MOISTURE EXTENDED FROM SOUTH CENTRAL TX NORTHWARD THROUGH
KS...NE...EASTERN SD AND WESTERN MN.
AT 07Z...AN MCS ACROSS EAST CENTRAL IA HAS BEEN WEAKENING DURING THE
PAST COUPLE HOURS AND CLOUD TOPS ARE COOLING FARTHER NORTH ACROSS
NORTH CENTRAL IA. IM NOT REALLY TOO CONFIDENT ON HOW FAR SOUTHWEST
THE MCS WILL MAKE IT INTO THE CWA. THOUGH THE REMNANTS OF THE MCS
MAY REACH THE NORTHEAST COUNTIES AFTER SUNRISE. I CANNOT RULE OUT
THAT THE MCS MAY RE-INTENSIFIES DURING THE MID AND LATE MORNING
HOURS AS IT REACHES DEEPER MOISTURE ACROSS EASTERN KS. I KEPT CHANCE
POPS IN DURING THE MORNING HOURS ACROSS THE CWA WITH THE BEST CHANCE
OF RAIN ACROSS THE NORTHEAST COUNTIES.
TODAY AND TONIGHT...BOTH GFS AND NAM SHOW THE LOW AMPLITUDE SHORTER
WAVE LENGTH 5H TROUGH OVER NORTHEAST IA CONTINUING TO ROUND THE
BROAD UPPER RIDGE AND MOVE SOUTHWEST ACROSS THE CWA DURING THE
AFTERNOON HOURS. THE GFS MODEL FORECASTS A SECOND MINOR 5H TROUGH
MOVING SOUTHWEST...FOLLOWING THE FIRST MINOR 5H TROUGH...DURING THE
OVERNIGHT HOURS. BOTH MODELS FORECAST THE MID LEVEL JET MAX TO MOVE
SOUTHWEST ACROSS EASTERN NE INTO NORTHWEST KS. IN FACT OUR NORTHEAST
WINDS MAY ONLY REACH 20 TO 25 KTS AT MID-LEVELS ON THE SOUTHEAST
EDGE OF THE CORE OF THE 40 KT MID-LEVEL JET ACROSS EASTERN AND SOUTH
CENTRAL NE. ANOTHER CONCERN IN TRYING TO FORECAST THE AREAL COVERAGE
AND INTENSITY OF THUNDERSTORMS REDEVELOPING LATE THIS MORNING AND
THROUGH THE AFTERNOON HOURS IS THE DEBRIS OF MID AND HIGH LEVEL
CLOUD COVER FROM THE DECAYING MCS. THE INCREASED CLOUDS MAY REDUCE
SURFACE HEATING AND RESULT IN LOWER MLCAPES. THE BETTER CHANCE FOR
INCREASED COVERAGE OF RAIN AND THUNDERSTORMS ACROSS THE CWA TODAY IS
TO EITHER HAVE THE MCS IN IA THIS MORNING RE-INTENSIFIES AS IT
REACHES THE DEEPER GULF MOISTURE ACROSS EASTERN KS...OR TO HAVE THE
MCS RAPIDLY DECAY AFTER SUNRISE AND THE THE MID AND UPPER LEVEL
DEBRIS CLOUDS TO GRADUALLY THIN AND DISSIPATE DURING THE LATE
MORNING AND AFTERNOON HOURS. IF WE DO GET SURFACE HEATING LATER THIS
MORNING AND THROUGH THE EARLY AFTERNOON HOURS THE INSTABILITY WILL
INCREASE (MLCAPES AOA 2000J/KG) ALONG WITH 0-6KM BULK VERTICAL
WINDSHEAR MAGNITUDES OF 20 TO 30 KTS. IN SUCH AN ENVIRONMENT
THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING
QUARTER SIZE HAIL...DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL. GIVEN
THE AMOUNT OF DEEP MOISTURE ACROSS THE CWA ISOLATED FLOODING MAY
OCCUR WITH THE STRONGER THUNDERSTORMS...ESPECIALLY IF TRAINING OF
STORMS OCCURS. DUE TO THE MID AND UPPER LEVEL WINDS BEING FROM THE
NORTHEAST...MOST STORMS SHOULD MOVE TO THE SOUTHWEST AT 10 TO 15
MPH. ANY STORM THAT DEVELOPS A MID-LEVEL MESOCYCLONE MAY EVEN RIGHT
MOVE MORE TO THE WEST. HIGH TEMPERATURES TODAY WILL BE DEPENDENT ON
RAINFALL AND SKY COVER. SINCE IM FORECASTING SOME BREAKS IN THE
OVERCAST LATE THIS MORNING AND DURING THE AFTERNOON HOURS I HAVE
HIGH TEMPERATURES REACHING THE MID TO UPPER 80S ACROSS THE EASTERN
COUNTIES WITH LOWER 90S ACROSS THE WESTERN COUNTIES. I PLACED CHANCE
POPS OF 45 TO 54 PERCENT ACROSS MOST OF THE CWA...WITH LIKELY POPS
ACROSS THE NORTHEAST COUNTIES OF THE CWA. TONIGHT IM LEANING MORE
TOWARDS THE NAM MODEL THUS I HAVE REDUCED POPS AFTER 06Z TO SLIGHT
CHANCES ACROSS THE ENTIRE CWA. OVERNIGHT LOWS WILL BE IN THE UPPER
60S TO AROUND 70 DEGREES.
TUESDAY AND TUESDAY NIGHT...THE GFS SHOWS ANOTHER MINOR 5H TROUGH
MOVING SOUTHWEST ALONG THE EASTERN PERIPHERY OF THE NORTHERN HIGH
PLAINS UPPER RIDGE. THE NAM HAS A LESS AMPLIFIED SOLUTION. BOTH
MODELS FORECAST EASTERN KS TO BE ON THE EASTERN EDGE OF DEEPER GULF
MOISTURE...THUS WITH AFTERNOON HEATING WE MAY SEE ISOLATED SHOWERS
AND THUNDERSTORMS DEVELOP.
WEDNESDAY THROUGH SUNDAY...THE GFS AND ECMWF HAVE SIMILAR SOLUTION
INTO THURSDAY WITH THE UPPER RIDGE REMAINING ACROSS THE SOUTHERN
ROCKIES NORTHEAST INTO THE NORTHERN HIGH PLAINS. THE GFS RETROGRADES
THE UPPER RIDGE WESTWARD AND DEEPENS AN UPPER LEVEL TROUGH ACROSS
THE GREAT LAKES. THIS WOULD CAUSE THE UPPER FLOW TO BECOME
NORTHWESTERLY ACROSS EASTERN KS. THE ECMWF IS NOT AS AMPLIFIED AND
SHOWS A BROADER 5H RIDGE EXTENDING ACROSS THE CENTRAL PLAINS FRIDAY
INTO SUNDAY. HIGH TEMPERATURES ACROSS THE CWA WILL BE IN THE LOWER
TO MID 90S...WITH LOWS IN THE UPPER 60S TO LOWER 70S. IF THE GFS
SOLUTION TURNS OUT TO BE MORE ACCURATE...MINOR 5H TROUGHS MAY DIG
SOUTHEAST ACROSS THE MIDWEST AND EASTERN PLAINS FRIDAY AND SATURDAY
PROVIDING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CWA
FRIDAY THROUGH SUNDAY. THE EXTENDED FORECAST GRIDS LOOKED GOOD AND
NO CHANGES WERE MADE.
66
&&
.AVIATION...
AVIATION CONCERNS FOCUS AROUND MCS MOVING SOUTHEAST TOWARD CWA AND
RESULTING TIMING OVER CONVECTION IN TAFS. LATEST TIME TRENDS WOULD
HAVE IOWA ACTIVITY MOVING INTO KTOP AND KFOE TAFS BETWEEN 15-16Z
HOWEVER LOOK AT LATEST RADAR TRENDS SHOWING A FEW ISOLATED STORMS
POPPING UP OVER NORTH CENTRAL MISSOURI. MEANWHILE SATELLITE
IMAGERY SHOWING MID LEVEL CLOUDS 10-12K FT DEVELOPING ACROSS CWA.
AT THIS POINT WILL KEEP GOING FCST FOR SCT CLDS AROUND 3500 FT AND
MID CLOUD CIGS AROUND 8 K FT GOING FOR START OF 12Z TAFS BUT GIVING
TIMING OF DEVELOPING CONVECTION...MAY HAVE TO MOVE TEMPO GROUPS FOR
TSTMS UP TO 13-14Z TIME FRAME DEPENDENT ON LATEST RADAR TRENDS.
GIVEN HIGH MOISTURE CONTENT IN LOWEST 5 KT FT AT TAF SITES...WILL GO
WITH SOME MVFR CIGS AND VSBYS WITH THE CONVECTIVE GROUPS. TIMING
ABOUT AN HOUR OR SO LATER FOR MHK SITE. BEYOND THIS THERE IS STILL
THE APPROACHING UPPER SHORTWAVE AND ANOTHER POTENTIAL FOR TSTMS IN
THE AFTERNOON BUT THIS WILL BE DEPENDENT ON MORNING ACTIVITY AND
CLOUDS. LEANING TOWARD ANOTHER TEMPO GROUP AFT 19Z WITH GUSTY WINDS
ADDED TO POSSIBLY IFR VSBYS/MVFR CIGS. MAIN SHORTWAVE ENERGY SLIDING
SOUTHWEST OF CWA DURING THE EVENING HOURS AND MAY KEEP SOME PROB30
GROUPS THROUGH 04Z OTHERWISE PREVAIL VFR CIGS/VSBYS. ALL MOS
GUIDANCE SUGGESTING MVFR VSBYS 4-5 MILES IN BR TOWARD 12Z AND GIVEN
EXPECTED RAINFALL AND LOW LEVEL MOISTURE SOME THINNING CLOUD
TRENDS...LEANING TOWARD A TEMPO GROUP AFT 10Z AT ALL THE TAF SITES.
PF
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
66/PF
Hazardous weather outlook, Jul 23, 3:21 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT MON JUL 23 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-241100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
421 AM CDT MON JUL 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH
TONIGHT. SOME STORMS TODAY AND THIS EVENING MAY BE SEVERE. THE
PRIMARY HAZARD WILL BE HAIL UP TO QUARTER SIZE AND DAMAGING OUTFLOW
WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER TO
SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
TUESDAY AND TUESDAY NIGHT...THEN AGAIN FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jul 23, 5:49 AM CST, 1 hour 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT MON JUL 23 2007
KSZ037-038-231249-
MORRIS-WABAUNSEE-
649 AM CDT MON JUL 23 2007
THROUGH 745 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHWEST AT 10 MPH ACROSS PORTIONS OF WESTERN WABAUNSEE AND EASTERN
MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE VOLLAND...ALTA VISTA...COUNCIL GROVE
LAKE AND COUNCIL GROVE.
Special weather statement, Jul 23, 6:43 AM CST, 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
743 AM CDT MON JUL 23 2007
KSZ037-231400-
MORRIS-
743 AM CDT MON JUL 23 2007
THROUGH 900 AM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WILL
MOVE SOUTHWEST AT 10 MPH ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE COUNCIL GROVE LAKE...
DUNLAP...COUNCIL GROVE...PARKERVILLE...WHITE CITY...WILSEY AND
BURDICK.
Heavy Rain, Lyon
- When
- July 23, 6:50 AM CST to 7:50 AM CST
- Where
- Lyon County, Emporia
- Reported by
- Newspaper
- Coordinates
- 38.400, -96.180
Up to two inches of rain in less than an hour in Emporia led to urban flooding with cars driving through standing water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in Alabama, July 23, 20071 death · 1 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind in North Dakota, July 23, 2007$450,000 · 82 kt wind · 1 event
- Flash Flooding and Damaging Winds in Arizona, July 23, 2007$215,000 · 61 kt wind · 4 events
- Flash Flood and Dust Storm in Arizona, July 23, 2007$130,000 · 61 kt wind · 4 events
- Flash Flooding and Damaging Wind in Texas, July 23 to 24, 2007$24,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 23, 2007$5,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Kansas, July 23, 20071 in hail · 12 events
- Flash Flooding and Flood in Texas, July 23 to 29, 20078 events
- Heavy Rain in New Jersey, July 23, 20076 events
- Hail and Damaging Winds in Montana, July 23, 20071 in hail · 6 events
- Waterspouts in Gulf of Mexico, July 23, 20075 events
- Excessive Heat in South Dakota, July 23, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48070.